Georgia, 2018

Flooding and Damaging Wind in Georgia, August 13 to 14, 2018

August 13 to 14, 2018 · NWS TAE · 4 events in 2 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 13, 6:40 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 13, 6:40 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
740 PM EDT Mon Aug 13 2018

.AVIATION [Through 00Z Wednesday]...

Scattered storms still run the risk of impacting DHN, ABY, and VLD
over the next few hours, with gradual weakening and diminishing
expected. Any restrictions will likely be patchy in nature, though
ABY and VLD have the best shot at getting MVFR/IFR conditions
around morning. Another active afternoon of storms is expected
tomorrow, with the seabreeze being the main focus.

&&

.PREV DISCUSSION [332 PM EDT]...

.NEAR TERM [Through Tonight]...

Convective coverage will continue to expand over the next few hours
as the seabreeze slowly pushes inland and boundary interactions
increase. With limited large-scale forcing, activity over land
should wind down quickly after 00Z, with the focus shifting offshore
overnight.

.SHORT TERM [Tuesday Through Wednesday Night]...

Weak mid level shortwave ridging will build in from the northwest
Gulf this period. A weak frontal boundary or trough will meander
over the area Tuesday and begin to dissipate Wednesday as the
ridging builds overhead. Moisture will remain plentiful, tho
depending on the frontal position Tuesday, a little drier air may
work into our extreme northern counties. PoPs for the next two
days will be around normal and expect the seabreeze to be active
each day. Highest PoPs favor the FL counties. Storms will develop
in the early afternoon then decrease by mid to late evening. Lows
will be in the mid 70s.

.LONG TERM [Thursday Through Monday]...

Mid level ridging will dominate through Friday at which time an
upstream trough will slowly deepen across the southeast and into
our area through Sunday. Seasonal PoP chances on Thursday and
Friday with a little higher PoPs heading into the weekend as the
trough works into the area. Highest chances will reside across
AL/GA closer to the trough. High pressure will build back in
beginning Monday with PoP chances slightly lower. Have high
temperatures slightly lower due to anticipated cloud cover and
rain chances. Readings will be around 90 degrees.

.MARINE...

Light south to southwest winds will prevail into the
weekend with low seas. Isolated to scattered thunderstorms are
expected with locally higher winds and seas in and around stronger
storms.

.FIRE WEATHER...

Afternoon dispersion values will be low across portions of the local
region Tuesday and Wednesday. Otherwise, there are no other fire weather
concerns.

.HYDROLOGY...

Most local rivers are steady or falling at this time. A few rivers
are in action stage. The wet pattern will continue through much of
the week. Rainfall totals of 0.5 to 1.5 inches are forecast forecast
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  73  90  73 /  30  60  30  60  10
Panama City   76  89  75  89  76 /  30  50  30  50  20
Dothan        73  91  73  91  73 /  40  50  30  50  20
Albany        73  92  73  91  73 /  30  40  20  60  20
Valdosta      72  91  72  91  73 /  30  60  30  60  10
Cross City    74  89  74  90  74 /  30  50  20  40  10
Apalachicola  77  88  76  88  77 /  30  50  30  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Tuesday for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Harrigan
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 13, 5:17 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
617 PM EDT MON AUG 13 2018

GAZ147-148-161-132245-
Berrien GA-Lanier GA-Cook GA-
617 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK...CENTRAL BERRIEN
AND NORTHERN LANIER COUNTIES UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to 8 miles south of Willacoochee.
Movement was south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Nashville, Adel, Sparks, Ray City, Lenox, Meigs, Courthouse, Cottle,
Staunton, Berrien Co A/P, New Lois, Massee, Barneyville, Wagon Wheel,
Allenville, Weber, Laconte and Teeterville.

LAT...LON 3107 8331 3120 8348 3130 8346 3128 8304
      3123 8305 3122 8304 3121 8305 3119 8305
      3119 8298 3118 8297 3105 8297
TIME...MOT...LOC 2217Z 355DEG 11KT 3125 8337 3121 8303

15-HARRIGAN
Special weather statement, Aug 13, 5:29 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
629 PM EDT MON AUG 13 2018

GAZ127-146-132315-
Worth GA-Colquitt GA-
629 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLQUITT AND SOUTH CENTRAL WORTH
COUNTIES UNTIL 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 10 miles northwest of Moultrie, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Norman Park, Doerun, Riverside, Schley, Funston, Minton,
Pineboro, Autreyville, Anderson City, Ticknor, Minnesota, Center
Hill, Spence Airport, South Moultrie, Sigsbee, Moultrie Municipal
A/P, New Elm, Bay and Murphy.

LAT...LON 3133 8396 3139 8381 3121 8362 3104 8377
      3104 8397
TIME...MOT...LOC 2229Z 344DEG 7KT 3130 8386

15-HARRIGAN
Special weather statement, Aug 13, 5:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
645 PM EDT MON AUG 13 2018

GAZ147-148-160-161-132330-
Berrien GA-Lanier GA-Lowndes GA-Cook GA-
645 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK...SOUTHEASTERN
BERRIEN...NORTHEASTERN LOWNDES AND LANIER COUNTIES UNTIL 730 PM
EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Lakeland, Valdosta, Ray City, Moody Air Force Base, Meigs,
Courthouse, Berrien Co A/P, Barretts, New Lois, Hansell, Allenville,
Weber and Teeterville.

LAT...LON 3086 8321 3116 8337 3126 8318 3122 8304
      3118 8305 3118 8297 3097 8297
TIME...MOT...LOC 2245Z 323DEG 11KT 3113 8325

15-HARRIGAN
Special weather statement, Aug 13, 5:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
646 PM EDT MON AUG 13 2018

GAZ123-125-144-132330-
Baker GA-Dougherty GA-Calhoun GA-
646 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...NORTHEASTERN
BAKER AND EASTERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 730
PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Leary, or 12 miles east of Morgan, moving south at
5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albany, Leary, Walker, Red Store Crossroads, Bermuda, Holt and
Ducker.

LAT...LON 3162 8450 3160 8426 3136 8424 3137 8447
      3147 8458
TIME...MOT...LOC 2246Z 020DEG 6KT 3154 8439

15-HARRIGAN
Local storm report, Aug 13, 6:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       1 WNW I-75 AT EXIT 5    30.69N 83.24W
08/13/2018  M2.00 INCH       LOWNDES            GA   PUBLIC

            2.0 INCHES OF RAIN IN THE LAST 30 MINUTES.
            SOME MINOR LOCALIZED FLOODING.

0650 PM     HEAVY RAIN       1 SSE PANAMA CITY       30.16N 85.66W
08/13/2018  M2.87 INCH       BAY                FL   BROADCAST MEDIA

            WMBB REPORTS 2.87" RAINFALL TOTAL BUT 2.50"
            OF THAT FELL IN A 45 MINUTE WINDOW ENDING AT
            5:44PM CDT.

&&
Special weather statement, Aug 13, 6:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
710 PM EDT MON AUG 13 2018

GAZ125-127-144>146-140000-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-
710 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGHERTY...
NORTHEASTERN MITCHELL...NORTHEASTERN BAKER...NORTHWESTERN COLQUITT
AND SOUTHWESTERN WORTH COUNTIES UNTIL 800 PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baconton, or 8 miles southwest of Putney, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Putney, Baconton, Doerun, Sale City, Bridgeboro, Flint, Red
Store Crossroads, Livingston, Ticknor, Minnesota, Parkerville, Pecan
City, Lester, Pritchetts, Freeman, Poplar Arbor Church, Crestwood,
Williamsburg and Greenough.

LAT...LON 3132 8433 3151 8432 3153 8390 3122 8391
      3127 8427
TIME...MOT...LOC 2310Z 274DEG 14KT 3141 8422

15-HARRIGAN

The radar

The Tallahassee radar (KTLH), 115 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
August 13, 6:40 PM EST
Where
Mitchell County, 4.18 mi NE of Baconton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.420, -84.120

A tree was blown down across Stage Coach Road just south of Vines Road.

Flood, Mitchell

When
August 13, 6:55 PM EST to 8:00 PM EST
Where
Mitchell County, 1.83 mi SSW of Baconton to 2.42 mi SSW of Baconton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.345, -84.170

There was a report of water on Old State Route 3 about 1 mile south of Baconton. The depth of the water was not reported.

Flood, Thomas

When
August 14, 5:00 PM EST to 6:00 PM EST
Where
Thomas County, 2 mi N of Thomasville to 2 mi NW of Thomasville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.859, -83.980

Some roads were flooded in Thomasville. Around 2 inches of rain was measured in 1 hour.

Heavy Rain, Thomas

When
August 14, 5:00 PM EST
Where
Thomas County, Thomasville
Property damage
$1,000
Reported by
Mesonet
Coordinates
30.830, -83.980

There were some reports of trees leaning on power lines in Thomasville, likely due to a combination of saturated soils from recent heavy rain and winds gusts of 40-50 mph. Rainfall of 2.01 inches of rain fell in about 1 hour at mesonet station D2427 in Thomasville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766128, 766129, 766130, 766131.